. "Case Study 30: Aldicarb Poisoning: A Case Report with Prolonged Cholinesterase Inhibition and Improvement After Pralidoxime Therapy." Environmental Medicine: Integrating a Missing Element into Medical Education. Washington, DC: The National Academies Press, 1995.
The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Environmental Medicine: Integrating a Missing Element into Medical Education
cause of abundant secretions. His wife and child were not affected. He denied previous medical problems or taking medications. However, over the previous 6 months he had had several similar episodes, one of which required emergency treatment and resolved spontaneously over several hours.
The paramedics responded and found the patient combative, cyanotic, incontinent of stool and urine, vomiting, salivating, and lacrimating excessively. He was bradycardic with a pulse rate of 50 beats per minute and a stable blood pressure. He was washed down, given 5 mg of atropine intravenously, and transported to a local hospital. On arrival his blood pressure was 155/ 122 mm Hg, with a pulse rate of 127 beats per minute, a respiratory rate of 20, and a temperature reading of 36.9°C. He was alert but mildly confused.
The patient’s clothes were removed and he was showered to remove any possible skin contamination. Gastric lavage was performed and 1 g/kg of body weight of activated charcoal with sorbitol was administered. Results of his initial laboratory studies were remarkable for a serum potassium concentration of 2.6 mmol/L, a serum carbon dioxide concentration of 19 mmol/L, and an anion gap of 19. Over a 2-hour period he received potassium supplements, 4 mg of atropine, and 1 g of pralidoxime intravenously prior to being transported to a tertiary facility.
ON ARRIVAL at the tertiary hospital his vital signs had normalized with a blood pressure of 130/100 mm Hg, a pulse rate of 90 beats per minute, a respiratory rate of 20, and a temperature of 34.8°C. He was alert but disoriented to time. His skin was diaphoretic and pale. He had pinpoint pupils, twitching of the eyelids, fasciculations of the facial muscles and tongue, bibasilar rales, and hypoactive bowel sounds. His neurologic examination revealed profound weakness and clonus that was greatest on the right side. He was able to lift his left arm against gravity but was limited to moving his fingers on the right side. Sensation and deep tendon reflexes were intact. Thiocyanate, tylenol, aspirin, iron, and lactate levels were within normal limits. Results of non-contrasted computed tomographic scan of the head and lumbar puncture were unremarkable.
After admission he became progressively weaker and had difficulty clearing his secretions. Arterial blood gases drawn 7 hours after admission demonstrated a pH of 7.32, a PCO2 of 32.9 mm Hg, and a PO2 of 72.1 mm Hg on 4 L/min of oxygen administered by nasal cannula. Owing to progressive worsening of the patient’s clinical status, he received a second treatment of 1 g of pralidoxime intravenously. Twenty minutes after the bolus of pralidoxime, and 10 hours after onset of his symptoms, he had a 3-minute tonic-clonic seizure that resolved spontaneously and was treated with 5 mg of diazepam intravenously. His condition continued to worsen, and 30 minutes later he was intubated after pretreatment with 80 mg of succinylcholine intravenously and thiopental intravenously for failure to maintain his airway. He was given two additional treatments of 1 g of pralidoxime intravenously over a 30- to 60-minute period within a 6-hour period followed by an infusion of 0.5 g per hour over a 40-hour time frame. His strength began to improve after the drip was initiated, more than 16 hours after the onset of his symptoms. He progressed from only moving his fingertips to moving his entire right arm and writing notes within 60 minutes of starting the infusion. The initial pralidoxime infusions were temporally associated with hypertensive episodes to as high as 195/100 mm Hg. The continu
*Normal range, plasma (4499 to 13320 U/L), red blood cell (9.9 to 18.0 IU/mL).
†Hours after the onset of symptoms.
ous infusion did not elevate his blood pressure.
Concurrent with the pralidoxime administration, the patient was given an additional 2 mg of atropine intravenously, followed by an atropine drip of 0.5 mg/h for 22 hours. During this time he became severely agitated and required sedation. The atropine was stopped. Fifteen hours later he was given 0.25 mg of glycopyrrolate mg per hour for 9 hours to control continued excess secretions while limiting central nervous system effects. He developed a temperature of 39°C, presumably from aspiration pneumonia, and was given 2 million units of penicillin per hour intravenously, 1 g of cefotaxime every 8 hours, and 1 g of vancomycin every 12 hours.
The RBC and plasma cholinesterase levels are presented in the Table. His initial plasma cholinesterase level 6 hours after onset of symptoms was 469 U/L (6% of normal) and did not increase to the normal range for another 52 hours. The initial RBC cholinesterase level 44 hours after admission was 6.4 U/mL (54% of normal). A repeated level 4 days later was 13.7 U/mL, and follow-up tests remained normal.
His condition gradually improved and he was extubated on the fifth day of hospitalization. After extubation, discussions with the patient and his family raised the possibility of poisoning with aldicarb (Temik). The earliest available blood